Thunderstorm Wind, Carroll
- When
- June 11, 6:40 PM EST
- Where
- Carroll County, 4 mi N of Galax City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.717, -80.917
Thunderstorm winds downed trees and powerlines near the Gambetta Church on Gambetta Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed trees and powerlines near the Gambetta Church on Gambetta Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 6:24 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 724 PM EDT SUN JUN 11 2006 .AVIATION... QUASI-STATIONARY FRONTAL BOUNDARY REMAINS FOCUS FOR THUNDERSTORM ACTIVITY EARLY THIS EVENING INVOF DAN AND BLF...BUT THESE SHOULD BE SOUTH OF THE AIRPORTS AT THE BEGINNING OF THE TAF TIME. OVERNIGHT...ANOTHER SHORTWAVE WILL MOVE IN WITH A COMPLEX OF SHRA/TSRA ARRIVING IN SE WV TOWARD MIDNIGHT...SPREADING EAST OVERNIGHT. AHEAD OF THIS COMPLEX THERE STILL LIES THE POTENTIAL FOR SCATTERED SHRA/TSRA ACTIVITY...MAINLY FROM FAR SW VA SOUTHEAST INTO THE NC PIEDMONT. WITH A MOIST ATMOSPHERE EXPECT SOME MVFR FOG FOR FORM IN SPOTS. ONCE THE PRECIP ARRIVES LOOK FOR CIGS TO DROP INTO MVFR AND SOME IFR TOWARD DAWN IN SE WV. THE SECONDARY LOW PRESSURE WAVE WILL PUSH ACROSS MONDAY MORNING...WITH THE FRONT SINKING SOUTHWARD FURTHER INTO THE CAROLINAS BEHIND THE LOW. THIS WILL BRING VFR CONDITIONS BACK INTO PLAY MONDAY AFTN...AS THE ATMOSPHERE DRIES IN THE LOW LEVELS. && .PREV DISCUSSION... (ISSUED 306 PM EDT SUN JUN 11 2006) SHORT TERM /TONIGHT THROUGH MONDAY/... THUNDERSTORMS IN THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG THE FRONT THAT EXTENDS FROM CENTRAL MISSOURI INTO CENTRAL NORTH CAROLINA. SHORT WAVES OVER MINNESOTA AND NORTHERN MISSOURI THAT WILL HELP MAINTAIN THE STORMS WILL REACH THE FORECAST AREA BY 12Z MONDAY. MODELS ARE ALSO SHOWING SOME UPPER DIFFLUENCE WITH THE ASSOCIATED JET STREAKS. THREAT OF SEVERE THUNDERSTORMS WILL BE ENHANCED TONIGHT WITH A SURFACE LOW TRACKING ALONG THE FRONT FROM NORTHERN TENNESSEE INTO NORTHERN NORTH CAROLINA PROVIDING INCREASED LOW LEVEL SHEAR. VERY STRONG POSITIVE THETA-E ADVECTION AND 850/700 MB VERTICAL VELOCITY CROSSING THE COUNTY WARNING AREA BETWEEN 06-12Z TONIGHT. WENT WITH THE WARMER GUIDANCE FOR TONIGHT. LITTLE CHANGE FOR MAXIMUM TEMPERATURES ON MONDAY. LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... WILL CONTINUE TO FAVOR OUTPUT OF THE GFS THROUGH WEDNESDAY GIVEN ITS BETTER AGREEMENT WITH THE OFFICIAL NHC TRACK OF TROPICAL STORM ALBERTO. SHORT WAVE TROUGH WHICH COMES THROUGH OUR REGION TOMORROW NOW SHOWING A MORE RAPID EXIT TIME AS COMPARED TO PREVIOUS RUNS. NOW BY MONDAY EVENING ALL BUT A VERY SMALL CHANCE OF STORMS WILL EXIST ACROSS THE FAR SOUTHEAST PART OF THE FORECAST AREA. AFTER THIS...THE AREA REMAINS IN A GENERAL BROAD TROUGH PATTERN WHICH WILL MEAN TEMPERATURES ON THE COOLER THAN AVERAGE SIDE. TIMING OF ANY SHORT WAVE TROUGH FEATURES IN THIS TYPE OF PATTERN IS ALWAYS TRICKY...AS MODELS TEND TO FLUCTUATE AS TO THE TIMING AND/OR THE STRENGTH OF ANY FEATURE. HOWEVER...CURRENTLY WEDNESDAY INTO WEDNESDAY NIGHT MAY BE OUR FIRST POTENTIAL FOR SOME ISOLATED SHOWERS AND STORM IN PARTS OF THE AREA LATE IN THE AFTERNOON AND EARLY EVENING. THEN HPC SUGGEST THE POSSIBILITY OF ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS THE REMAINDER OF THE WORK WEEK. I/VE ADJUSTED THESE TO REFLECT MORE OF A DIURNAL TREND WITH THIS ACTIVITY. HEADING INTO THE WEEKEND...WE START A WARMING TREND AS UPPER LEVEL RIDGE BEGINS...AND BY THE END OF THE WEEKEND THE AXIS OF THIS RIDGE HAS SHIFTED EAST AND A WARM FRONT APPROACHES THE REGION. IT WILL BE THIS WARM FRONT THAT WILL BE THE FOCUS FOR OUR NEXT POTENTIAL OF ORGANIZED PRECIPITATION ACROSS THE AREA. AVIATION... LAPS ANALYSIS SHOWS SURFACE BASED CAPES(CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP TO 800-1600 J/KG ACROSS THE SOUTHWEST COUNTIES OF THE COUNTY WARNING AREA9CWA) WHERE THERE HAS BEEN MORE SUN TODAY. SCATTERED SHOWERS CONTINUE TO MOVE INTO THE NORTHERN PART OF THE FORECAST AREA OUT OF WEST VIRGINIA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE SOUTHERN CWA WHERE THE INSTABILITY IS BETTER. HAVE INCREASED CHANCE OF RAIN IN THE SOUTHWEST STARTING IN THE MID AFTERNOON AND ALSO RAISED MAXIMUM TEMPERATURES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SUN JUN 11 2006 NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-043-121000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-HENRY- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHWEST VIRGINIA AND NORTHERN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THIS REGION. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON. VAZ011-014-018>020-022>024-033>035-044>047-058-059-WVZ042>045- 121000- GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL DANBURY 36.41N 80.21W
06/11/2006 M1.00 INCH STOKES NC TRAINED SPOTTER
HAIL SEVERAL INCHES DEEP, POWER OUTAGES,TREE LIMB DAMAGE
&&
JWHITEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 W WALNUT COVE 36.29N 80.18W
06/11/2006 E0.88 INCH STOKES NC PUBLIC
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 704 PM EDT SUN JUN 11 2006 NCZ006-120015- CASWELL- 704 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORM TO AFFECT WESTERN CASWELL COUNTY... A STRONG THUNDERSTORM WILL AFFECT WESTERN CASWELL COUNTY THROUGH 745 PM THIS EVENING. THIS STORM WILL LIKELY BRING GUSTY WINDS UP TO 50 MPH TO AREAS AROUND QUICK AND PELHAM AS WELL AS BRIEF HEAVY RAINFALL. IN ADDITION...LARGE AMOUNTS OF CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE PASSAGE OF THIS STORM LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 4 S ELLISBORO 36.28N 79.98W
06/11/2006 ROCKINGHAM NC PUBLIC
LARGE TREE DOWN AND PENNY SIZE HAIL.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL GERMANTON 36.27N 80.23W
06/11/2006 E1.00 INCH STOKES NC PUBLIC
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 732 PM EDT SUN JUN 11 2006 VAZ015-016-120045- GRAYSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...GALAX 732 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORM TO AFFECT GRAYSON AND CARROLL COUNTIES... A STRONG THUNDERSTORM WILL MOVE OVER FAR EASTERN GRAYSON COUNTY AND INTO WESTERN CARROLL COUNTY THROUGH 830 PM THIS EVENING. LOCATIONS IMPACTED INCLUDE MAINLY THE FRIES AREA TO AROUND BYLLESBY. THIS STORM WILL LIKELY PRODUCE SMALL HAIL AS WELL AS BRIEF HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LAWRENCE
The Roanoke radar (KFCX), 67 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516154.